Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2017, 3:05 PM MDT for Bent County, Las Animas County, Otero County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 3:05 PM MDT (21:05 UTC)
- Expired
- May 18, 2017, 3:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Bent County, CO, Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321
WUUS55 KPUB 182105
SVRPUB
COC011-071-089-182130-
/O.NEW.KPUB.SV.W.0052.170518T2105Z-170518T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
305 PM MDT THU MAY 18 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Otero County in southeastern Colorado...
Northeastern Las Animas County in southeastern Colorado...
West central Bent County in southeastern Colorado...
* Until 330 PM MDT
* At 304 PM MDT, a severe thunderstorm was located near Timpas, or 18
miles southwest of La Junta, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
La Junta, North La Junta and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 10376 3778 10390 3809 10351 3788 10330
TIME...MOT...LOC 2104Z 230DEG 31KT 3777 10376
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
$$
PGW2 follow-up statements
786
WWUS55 KPUB 182122
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT THU MAY 18 2017
COC071-182131-
/O.CAN.KPUB.SV.W.0052.000000T0000Z-170518T2130Z/
Las Animas CO-
322 PM MDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAS ANIMAS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3768 10370 3782 10384 3809 10351 3788 10330
TIME...MOT...LOC 2121Z 226DEG 25KT 3785 10366
$$
COC011-089-182130-
/O.CON.KPUB.SV.W.0052.000000T0000Z-170518T2130Z/
Otero CO-Bent CO-
322 PM MDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN OTERO AND WEST CENTRAL BENT COUNTIES...
At 321 PM MDT, a severe thunderstorm was located near Timpas, or 10
miles southwest of La Junta, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
La Junta, North La Junta and Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3768 10370 3782 10384 3809 10351 3788 10330
TIME...MOT...LOC 2121Z 226DEG 25KT 3785 10366
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
PGW172
WWUS55 KPUB 182132
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
332 PM MDT THU MAY 18 2017
COC011-089-182142-
/O.EXP.KPUB.SV.W.0052.000000T0000Z-170518T2130Z/
Otero CO-Bent CO-
332 PM MDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO AND WEST
CENTRAL BENT COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However penny
size hail is still possible with this thunderstorm.
LAT...LON 3768 10370 3782 10384 3809 10351 3788 10330
TIME...MOT...LOC 2131Z 230DEG 31KT 3791 10357
$$
PGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:02 PM MDT, 3 minutes earlier.
Area forecast discussion, May 18, 3:02 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 302 PM MDT Thu May 18 2017 .SHORT TERM...(This evening through Friday) Issued at 301 PM MDT Thu May 18 2017 This afternoon, thunderstorms have fired along a boundary in southeast CO and are tracking northeastward. There will continue to be the potential for a couple severe storms over sern CO into this evening, with the main threat being large hail. This evening, the highest chances for pcpn are expected to be found over the central CO mtns, Teller county, Pikes Peak, and the southwest mtns. These areas will see some additional accumulations of snow. The latest run of the HRRR and the 18Z run of the NAM12 are showing decreasing chances of pcpn over El Paso county thru the evening hours, except maybe ovr the Monument Hill area where there could be a couple or a few inches of additional snow accumulation. After midnight, the HRRR and NAM12 show a significant decrease in pcpn chances across all of southeast and south central CO, with only some isolated showers. The GFS continues to show a little more pcpn than the other models, showing continued snowfall in the central mtns thru the night, and some light snow accumulations over Teller county and Pikes Peak, with some light showers over portions of the southeast plains, increasing toward 12Z. The NAM is a bit farther south with the upper low center Fri morning than the GFS. Both the NAM and the GFS show widespread pcpn moving into southeast CO after 12Z, with the GFS being wetter and more widespread than the NAM. At this time, it looks like there could be several inches of snow over the southern Sangre de Cristo mtns beginning Fri morning and thru the day, so will issue a Winter Weather Advisory. It is also possible that the southern I-25 corridor counties could see several inches of snow in the morning hours on Fri, mainly over Huerfano and western Las Animas counties and especially west of the Interstate, as temps are expected to be cold enough for a short period, but impact will probably be low as the roads will probably just be slushy or wet. One other worry is the potential for low temps tonight around freezing. Have decided to issue a Freeze Warning for northern El Paso county, and a Frost Advisory for southern El Paso, Huerfano and western Las Animas counties. .LONG TERM...(Friday night through Thursday) Issued at 301 PM MDT Thu May 18 2017 Friday night and Saturday...Models place a secondary piece of the upper low over the southeast corner of the state Friday evening, with snow for the higher elevations and rain for the lower expected to continue through the evening. As the low pulls off to the e-ne away from Colorado overnight, pcpn chances are forecast to diminish quickly after midnight with unsettled nw flow aloft then settling in. Another cold night on tap for the forecast area Fri night, and additional frost/freeze highlights will likely be needed tomorrow. Otherwise, look for temps to only warm into the 50s and 60s across the area on Sat. Sunday through Thursday...As the system exits the region, long range models continue to keep Colorado under active northwest flow, with multiple shortwaves crossing the region. There will be a nearly constant threat of at least isolated convection over the higher terrain and adjacent plains each day. A cold front dropping south across the eastern plains Mon aftn will produce cooler temps for Tue, then drier air filtering in behind is forecast to keep the cwa dry for Wed. Temps will climb into the 60s to lower 70s each day, but cooler on Tue with 50s and 60s expected. Moore && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 301 PM MDT Thu May 18 2017 At this time is looks like KPUB will mostly see VFR conditions tonight and into Fri morning, however there may be some showers or tstms in the area this evening. Fri morning there will be increasing chances for rain again and ceilings will lower, possibly into the MVFR category by late morning. KCOS will probably see some showers/tstms in the area this evening with periods of MVFR conditions. Chances for pcpn then are expected to decrease or end by late evening with VFR conditions. Chances for pcpn are then expected to increase during the day Fri, but VFR conditions are still expected until toward evening when ceilings are forecast to lower into the MVFR category. KALS is expected to have VFR conditions until around 13Z Fri and then the ceilings are expected to lower into the MVFR or IFR category. There may be some showers/tstms in the vcnty of KALS this evening, and could move into the area again Fri afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM MDT Friday for COZ085-087-088. Winter Weather Advisory until 6 PM MDT Friday for COZ059-063-066- 068-081. Winter Storm Warning until 6 PM MDT Friday for COZ058-060-082. Winter Weather Advisory from 6 AM to 6 PM MDT Friday for COZ074- 075. Winter Weather Advisory until 9 PM MDT this evening for COZ084. Freeze Warning from 9 PM this evening to 11 AM MDT Friday for COZ084. && SHORT TERM...28 LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, May 18, 10:45 AM MDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1045 AM MDT Thu May 18 2017 COZ058>089-093>099-191645- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1045 AM MDT Thu May 18 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Wet snow will continue falling mainly above 6500 feet in El Paso county with some additional accumulations today and into this evening, and then decreasing snow chances late tonight. Teller county, Pikes Peak, Lake county and the higher elevations of Chaffee county, will also continue to see snow today and tonight with several inches of additional accumulation. Snow will also continue om the southwest mountains today, but it is expected to taper off tonight. This afternoon, there is a risk of severe thunderstorms across the southeast plains, east of the I-25 corridor. The primary concerns are large hail and damaging winds but there is also risk of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be the potential for several inches of snow accumulation from Friday morning through the afternoon over the southern Sangre de Cristo mountains and the Raton Mesa. There will also be the possibility of heavy moderate to heavy rain across the much of the southeast plains on Friday. Daily rounds of isolated to scattered showers and thunderstorms, as well as higher terrain snow at times is expected Saturday through Wednesday, with higher terrain locations on Friday having the highest potential of noting several additional inches of snow. In regards to thunderstorms, the primary storm threats include locally heavy rainfall, lightning, wind gusts around 50 mph at times and hail generally under one inch in diameter. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely through tonight across southern Colorado. 28/28
In the hours before
Local storm report, May 18, 12:39 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1239 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HEAVY RAIN 1 ESE MONUMENT 39.09N 104.85W
05/18/2017 M1.57 INCH EL PASO CO TRAINED SPOTTER
TOTAL SNOW 1.3 INCHES.
&&Local storm report, May 18, 12:58 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1258 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM SNOW 4 S BLACK FOREST 38.95N 104.71W
05/18/2017 M2.0 INCH EL PASO CO PUBLIC
&&Special weather statement, May 18, 1:13 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 113 PM MDT THU MAY 18 2017 COZ086-182000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 113 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUEBLO COUNTY UNTIL 200 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Reservoir, or near Pueblo, moving northeast at 15 mph. Dime size hail will be possible with this storm. Locations impacted include... Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pinon, Pueblo West and Pueblo Depot. LAT...LON 3809 10466 3821 10483 3851 10459 3834 10433 TIME...MOT...LOC 1912Z 219DEG 15KT 3821 10469 PGW
Local storm report, May 18, 1:27 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
127 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 5 WSW BLENDE 38.22N 104.66W
05/18/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 18, 1:58 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 WNW BLENDE 38.26N 104.61W
05/18/2017 M1.50 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, May 18, 2:01 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 E PUEBLO 38.30N 104.60W
05/18/2017 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&
MMThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:23 AM MDT | Winter Storm Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more | 10 hr |
| May 18, 11:55 AM MDT | River Flood Warning | PUB | El Paso | 48 hr |
| May 18, 1:13 PM MDT | Special Weather Statement | PUB | Pueblo | 47 min |
| May 18, 1:24 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 36 min |
| May 18, 1:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 21 min |
| May 18, 2:54 PM MDT | Frost Advisory | PUB | El Paso, Huerfano, Las Animas | 18 hr |
| May 18, 2:54 PM MDT | Freeze Warning | PUB | El Paso | 18 hr |
| May 18, 3:25 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| May 18, 3:45 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 45 min |
| May 18, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 17 min |
| May 18, 4:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| May 18, 4:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 50 min |
| May 18, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| May 18, 5:05 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 25 min |
| May 18, 5:29 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.